Michigan, 2004Heavy Snow in Michigan, December 22 to 23, 2004
December 22 to 23, 2004 · NWS GRR · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 22, 3:09 PM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Dec 22, 3:09 PM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 PM EST WED DEC 22 2004
.SHORT TERM...
SNOW...BOTH OF THE SYNOPTIC AND LAKE EFFECT VARIETIES ARE MAJOR
CONCERNS WITH THIS FORECAST ISSUANCE. FIRST OFF...A DEEPENING LOW
PRESSURE SYSTEM SWINGING FROM THE GULF COAST TONIGHT THROUGH THE
EASTERN GREAT LAKES TOMORROW WILL NEED TO BE DEALT WITH. AFTER THIS
SYSTEM EXITS STAGE RIGHT...NORTH TO NORTHWEST FLOW LAKE EFFECT WILL
BECOME A CONCERN INTO CHRISTMAS EVE. MODELS ARE FAIRLY SIMILAR WITH
THE MAIN FEATURES...WITH THE GFS INDICATING HIGHER PRECIP AMOUNTS
WITH THE SYNOPTIC SYSTEM TONIGHT AND THURSDAY. WILL TREND THE
FORECAST IN BETWEEN THE AMOUNT FROM THE ETA AND THE GFS. FEEL THE
GFS AMOUNTS MAY BE A LITTLE HIGH.
TONIGHT...THE SURFACE LOW WILL RACE NORTHEAST FROM MISSISSIPPI TO
OHIO. WARM AIR ADVECTION OVER THE COLD DOME IN PLACE OVER THE GREAT
LAKES WILL VERY EFFICIENTLY WRING OUT MOISTURE OVER SOUTH CENTRAL
LOWER MICHIGAN. WILL HOIST WARNINGS AND ADVISORIES. WINTER STORM
WARNING FOR JACKSON AND INGHAM...SNOW AND BLOWING SNOW ADVISORY FOR
CALHOUN...EATON AND CLINTON COUNTIES FOR OVERNIGHT THROUGH THURSDAY.
THE BULK OF THE SNOW WILL FALL IN THE 2 AM THROUGH 1 PM TIME FRAME.
LOOKING AT A QUICK 3-5 TONIGHT IN THE WARNING AREA AS STRONG LIFT
SPREADS INTO THE WARNING AREA. DECENT ISENTROPIC LIFT IS PRESENT AS
SEEN ON THE 290K SURFACE. IN ADDITION...THE UPPER SHORTWAVE IS
SWINGING THROUGH THE AREA...GOING NEGATIVE TILT WITH TIME. A COUPLED
UPPER JET STRUCTURE WILL ADD LIFT TO THE COLUMN WITH STRONG UPPER
DIVERGENCE. 2-4 INCHES IN THE ADVISORY COUNTIES TONIGHT. WITH LESSER
AMOUNTS TO THE NORTHWEST. BUFFERING THE ADVISORY FOR AZO...GRR AND
AMN LOOKING AT A 1-3 STORM TOTAL (TON/THU)...WITH AN INCH OR LESS IN
THE FAR NORTHWEST.
ON THURSDAY...AN ADDITIONAL 2-4 INCHES IN THE WARNING FOR STORM
TOTALS OF 5-9 INCHES. ANOTHER 1-3 IN THE ADVISORY FOR STORM TOTALS
THERE OF 3-7 INCHES. THE LIFT AND DEEPER MOISTURE ARE SWEPT OFF TO
THE NORTHEAST WITH THE UPPER WAVE. SNOW WILL TAPER OFF SUBSTANTIALLY
DURING THE AFTERNOON.
THURSDAY NIGHT...NORTHERLY FLOW QUICKLY SWINGS TO THE
NORTHWEST...ACTUALLY STARTING THIS TREND THURSDAY AFTERNOON. DEEP
MOISTURE WILL BE IN PLACE...WITH 1000-700MB MOISTURE INCREASING TO
80 PCT. INVERSION HEIGHTS LOOK TO INCREASE TO OVER 10000 FT. THE
DEEP MOISTURE COMBINED WITH GOOD LIFT BEING AIDED BOTH BY AN UPPER
SHORTWAVE AND STRONG INSTABILITY OVER THE LAKE (DELTA T/S OF 20-25
C) WILL PROVIDE FOR POTENTIALLY SIGNIFICANT LAKE EFFECT SNOW. HAVE
OPTED TO HOIST A LAKE EFFECT SNOW WATCH FOR THE POTENTIAL OF GREATER
THAN 8 INCHES OF SNOW IN THE THURSDAY NIGHT AND FRIDAY TIME FRAME.
THE NORTHWEST FLOW SHOULD KEEP MOST OF THE WATCH COUNTIES IN GOOD
SNOW MUCH OF THE NIGHT. LAND/LAKE INTERACTION WILL ALSO TEND TO KEEP
A STRONG BAND NEAR THE COAST...POSSIBLY A SHORE PARALLEL BAND. ETA12
IS INDICATING THE POTENTIAL IN ITS SURFACE DIVERGENCE/CONVERGENCE
FIELDS OF A MESOSCALE CIRCULATION 12Z FRIDAY CENTERED NEAR ALLEGAN
AND VAN BUREN COUNTIES. THIS WILL LIKELY BE AIDED BY COLD AIR
SWEEPING AROUND THE BOTTOM OF THE LAKE SETTING UP A BAROCLINIC ZONE.
FRIDAY...MUCH THE SAME SCENARIO IS IN PLACE...WITH DEEP MOISTURE AND
STRONG LIFT. INSTABILITY REMAINS HIGH WITH DELTA T/S IN THE 20S.
PUTTING THE WATCH UP FOR IN EXCESS OF 8 INCHES IN 24 HOURS. WILL
NAIL DOWN THE DETAILS BETTER TONIGHT AND TOMORROW REGARDING THE LAKE
EFFECT SCENARIO...BUT SUFFICE IT TO SAY WARNING CRITERIA SNOWFALL
LOOKS LIKELY...ESPECIALLY SOUTH AND WEST OF GRR...HENCE THE WATCH.
FRIDAY NIGHT...EXPECT THE LAKE EFFECT TO CONTINUE. WILL FEATURE
LIKELY POPS WEST AT THIS POINT AND CHANCE EAST. SIGNIFICANT LAKE
EFFECT COULD STILL BE GOING ON. LAKE EFFECT SNOW HEADLINES THAT ARE
EVENTUALLY ISSUED WILL PROBABLY NEED TO BE CARRIED INTO FRIDAY NIGHT
AS WELL GIVEN THE INSTABILITY IN PLACE. IF GFS 850MB TEMPS ARE TO BE
BELIEVED...DELTA T/S FRIDAY NIGHT WILL BE 30 DEG C. THE BALMY ETA
HAS DELTA T/S IN THE MIDDLE 20S C.
SATURDAY...WILL CARRY CHANCE POPS AT THIS POINT AS RIDGING WILL BE
MOVING BACK INTO THE AREA. THIS SHOULD TONE DOWN THE LAKE EFFECT
QUITE A BIT. WITH THE LIGHT WINDS IT WILL MAINLY BE NEAR THE COAST.
.LONG TERM...
THE EXTENDED PERIOD WILL BE RELATIVELY QUIET AS THE UPPER FLOW
TRANSITIONS TO A ZONAL FLOW PATTERN AND THEN EVENTUALLY SOUTHWEST
FLOW AS AN UPPER TROUGH DEVELOPS OVER THE SOUTHWEST US. WILL KEEP
THE CHANCE OF SNOW SHOWERS GOING SATURDAY NIGHT INTO SUNDAY MORNING.
850 MB TEMPS NEAR -15C WILL WARM TO -4C BY SUNDAY MORNING. WARM AIR
ADVECTION WILL CONTINUE THROUGH THE DAY SUNDAY AND WARM TO +4 BY
EVENING. A SFC RIDGE OVER THE MID ATLANTIC WILL KEEP TEMPS A BIT
ABOVE NORMAL WITH A SOUTH FLOW OFF THE GULF THROUGH TUESDAY BEFORE
THE SFC LOW ASSOCIATED WITH THE WEST COAST TROUGH MOVES NORTHEAST
THROUGH THE MID MISSISSIPPI VALLEY AND BRINGS PCPN BACK INTO THE
PICTURE ON WEDNESDAY. ON WEDNESDAY THE LOW IS PROGGED TO BE MOVING
INTO NORTHERN ILLINOIS. WILL GO WITH A CHANCE OF RAIN AS 850 MB
TEMPS CLIMB TO +6.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR JACKSON
AND INGHAM COUNTIES OVERNIGHT AND THURSDAY.
SNOW AND BLOWING SNOW ADVISORY FOR CALHOUN...EATON AND CLINTON
COUNTIES OVERNIGHT AND THURSDAY.
LAKE EFFECT SNOW WATCH FOR ALL OF THE LAKESHORE COUNTIES FROM VAN
BUREN NORTH THROUGH MASON COUNTY THURSDAY NIGHT THROUGH FRIDAY.
&&
DUKE 93
Hazardous weather outlook, Dec 22, 5:46 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
546 PM EST WED DEC 22 2004
LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-231118-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
NEW BUFFALO MI TO ST JOSEPH MI-PENTWATER TO MANISTEE MI-
SOUTH HAVEN TO HOLLAND MI-ST JOSEPH TO SOUTH HAVEN MI-
WHITEHALL TO PENTWATER MI-
546 PM EST WED DEC 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL AFFECT SOUTHWEST LOWER MICHIGAN LATE TONIGHT.
A STEADY SNOW WILL DEVELOP...MAINLY AFTER MIDNIGHT. NEAR JACKSON
AND LANSING...THE SNOW COULD BE HEAVY AT TIMES...ESPECIALLY AROUND
DAYBREAK. FURTHER NORTH AND WEST THE SNOW WILL BE LIGHTER. IT WILL
BE A DRY SNOW...SO BLOWING AND DRIFTING COULD ADD TO THE HAZARDOUS
TRAVEL CONDITIONS. TEMPERATURES WILL BE COLD
...GENERALLY IN THE TEENS.
GENERATING THE SNOW WILL BE A STORM DEVELOPING OVER IN THE SOUTHERN
MISSISSIPPI VALLEY...THAT IS FORECAST TO TRACK THROUGH EASTERN OHIO
ON THURSDAY.
WAVES OF 4 TO 7 FEET ON LAKE MICHIGAN WILL POSE A THREAT TO SMALL
CRAFT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ONGOING SNOW ASSOCIATED WITH THE STORM WILL PERSIST INTO THURSDAY.
INCREASING NORTHERLY WINDS WILL CREATE A SIGNIFICANT AMOUNT OF
BLOWING AND DRIFTING SNOW...ESPECIALLY FOR THE JACKSON TO LANSING
REGION. TEMPERATURES WILL LIKELY REMAIN AROUND 20. LOCALLY 9
INCHES COULD ACCUMULATE.
AN ARCTIC AIRMASS WILL PULL IN FROM THE NORTHWEST THURSDAY NIGHT AND
FRIDAY. THIS WILL LEAD TO INCREASING LAKE EFFECT SNOWFALL. SOME OF
THE SNOW COULD BE HEAVY FOR THE LAKESHORE COUNTIES. BY FRIDAY
EVENING MORE THAN 8 INCHES COULD ACCUMULATE. ADDITIONALLY
TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE TEENS. THE LAKE EFFECT
SNOW COULD PERSIST INTO FRIDAY NIGHT...FOLLOWED BY A VERY COLD
CHRISTMAS DAY.
LARGE WAVES WILL BE FREQUENT ON LAKE MICHIGAN THURSDAY THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE ALWAYS
WELCOME. YOU CAN SEND THEM IN THROUGH OUR WEBSITE.
MJS
Heavy Snow, Jackson
- When
- December 22, 9:00 PM EST to December 23, 10:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Heavy snow was reported in Jackson county, where up to 7 inches of snow fell in Brooklyn in southern Jackson county. The remainder of Jackson county received an average of 5 to 6 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 22 to 23, 20041 death · 1 injured · $100,000 · 19 events
- Winter Storm in Ohio, December 22 to 23, 2004$55 million · 12 events
- Heavy Snow in Indiana, December 22 to 23, 20043 injured · $3.0 million · 32 events
- Winter Storm in Ohio, December 22 to 23, 2004$19 million · 4 events
- Winter Storm in Ohio, December 22 to 23, 2004$10 million · 7 events
- Winter Storm in Ohio, December 22 to 23, 2004$8.1 million · 5 events
- Winter Storm in Kentucky, December 22 to 23, 2004$1.4 million · 22 events
- Winter Storm in Pennsylvania, December 22 to 23, 2004$2.6 million · 3 events
- Winter Storm in Ohio, December 22 to 23, 2004$451,000 · 29 events
- Heavy Snow in Indiana, December 22 to 23, 2004$825,000 · 8 events
- Ice Storm in Kentucky, December 22 to 23, 2004$750,000 · 2 events
- Ice Storm in Kentucky, December 22 to 23, 2004$250,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429285.